Accidental Overdose of Medicine: Care Instructions

Skip to the navigation

Your Care Instructions

Almost any medicine can cause harm if you take too much of it. You have had treatment to help your body get rid of an overdose of a medicine. This may have been an over-the-counter medicine. Or it might be one that a doctor prescribed. It may even have been a natural health product.

During treatment, the doctor may have given you fluids and medicine. You also may have had lab tests. Then the doctor made sure that you were well enough to go home.

The doctor has checked you carefully, but problems can develop later. If you notice any problems or new symptoms, get medical treatment right away.

Follow-up care is a key part of your treatment and safety. Be sure to make and go to all appointments, and call your doctor or nurse call line if you are having problems. It's also a good idea to know your test results and keep a list of the medicines you take.

How can you care for yourself at home?

Home care

  • Drink plenty of fluids. If you have kidney, heart, or liver disease and have to limit fluids, talk with your doctor before you increase the amount of fluids you drink.
  • If you normally take medicines, ask your doctor when you can start taking them again.
  • Read the information that comes with any medicine. If you have questions, ask your doctor or pharmacist.

Prevention

  • Be safe with medicines. Take your medicines exactly as prescribed or as the label directs. Call your doctor or nurse call line if you think you are having a problem with your medicine.
  • Keep your medicines and natural health products in the containers they came in. Keep them with the original labels.
  • Find out what to do if you miss a dose of your medicine.
  • Keep the phone number for your local provincial Poison Control Centre on or near your phone.

When should you call for help?

Call 911 anytime you think you may need emergency care. For example, call if:

  • You passed out (lost consciousness).

Call your doctor or nurse call line now or seek immediate medical care if:

  • You have a sudden change in behaviour.
  • You are very confused or can't think clearly.
  • You have new symptoms, such as vomiting or belly pain.

Watch closely for changes in your health, and be sure to contact your doctor or nurse call line if:

  • You do not get better as expected.

Where can you learn more?

Go to http://www.healthwise.net/ed

Enter C165 in the search box to learn more about "Accidental Overdose of Medicine: Care Instructions."